Alert archive / Iowa / River Flood Warnings in 2025

River Flood Warning 12, NWS Des Moines, IA

July 29, 2025Black Hawk County, Iowa

NWS Des Moines, IA issued this river flood warning at Jul 29, 2025, 8:42 PM CDT for Black Hawk County, Iowa. It took effect at Jul 30, 2025, 4:00 PM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jul 29, 2025, 8:42 PM CDT (01:42 UTC)
In effect from
Jul 30, 2025, 4:00 PM CDT
Expired
Aug 3, 2025, 1:28 PM CDT
In force
4 days
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River at Cedar Falls (CEDI4). The gauge peaked at 90.89 ft at Aug 1, 2025, 11:00 PM CDT.

actionminormoderate859007/3007/3108/0108/0208/0308/04
Action stage
85 ft
Minor stage
89 ft
Moderate stage
92 ft
Major stage
94 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05463050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jul 29, 6:46 PM CDT, 1 hour 56 minutes earlier. Its key messages:

  • Hot and humid conditions remain into this evening yet
  • Severe weather and heavy rain threats remain this evening/tonight and Wednesday. Damaging winds remain the primary concern, along with possible rainfall amounts of 1-3 inches or more, especially west
  • Cooler and drier Thursday and beyond
Area forecast discussion, Jul 29, 6:46 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
646 PM CDT Tue Jul 29 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Hot and humid conditions remain into this evening yet

- Severe weather and heavy rain threats remain this
  evening/tonight and Wednesday. Damaging winds remain the
  primary concern, along with possible rainfall amounts of 1-3
  inches or more, especially west

- Cooler and drier Thursday and beyond

&&

.DISCUSSION...
Issued at 317 PM CDT Tue Jul 29 2025

Hot and humid conditions have prevailed generally through the day,
though a very brief reprieve occurred for portions of central
Iowa as a large outflow boundary from decaying convection across
the north dove southward, leading so slightly reduced
temperatures in the 80s in some locations this afternoon.
However, temperatures have increased as of 2pm across the area
with values in the upper 80s north into central Iowa and in the
low 90s south. The expectation remains that values will increase
further into the low to mid 90s through the rest of the
afternoon and remain into this evening, with heat indices
reaching in around 105+ degrees in southern Iowa and extending
up to around the I-80 corridor, thus the earlier expansion of
the Heat Advisory further north that will remain until 8pm.

The attention then primarily becomes very focused on the return of
active weather this evening, which per CAM guidance still has some
variation between members on when the activity develops with the
passing boundary. HRRR and FV3 members suggest that storms begin to
fire around or just after 7-8pm, while more tend to favor convection
developing into western Iowa and become more widespread between 10pm-
12am. Given an increase in forcing to lift with this boundary, along
with the increase of at least some low level jet further west, and
plenty of instability over 3000+ J/kg though shear is more marginal,
storms should have no issue developing but may be more messy in
coverage as updrafts may struggle to maintain themselves. With warm
air near the surface as well, this convection looks to be more
elevated in nature, with steep lapse rates around 7 J/kg supporting
at least a small hail threat, though damaging winds remain the main
severe hazard as DCAPE values around 1000-1500 J/KG are depicted in
RAP and NAM soundings over southwestern Iowa. The Slight Risk per
SPC remains reasonable, with more of an isolated severe risk further
north and east. Of increasing concern as well is the potential for
heavy rainfall, as HREF guidance depicts the showers and storms
tonight into Wednesday morning kicking out amounts of 1-3+ inches of
rainfall , especially over southern/western Iowa, while the GEFS has
these higher amounts further north. While the variability remains on
the location of the heavier rainfall, the certainty is high that
heavy rainfall will fall somewhere in these areas, which has
resulted after coordination of neighboring offices to issue a Flood
Watch for much of western into southern Iowa tonight through
Wednesday morning. Scattered flash flooding is possible, along with
river rises that could lead to additional impacts, which is
highlighted per the Slight ERO that the WPC included in the area,
though more broad in coverage to account for lingering
uncertainties. Details will continue to be refined over the next
several hours as conditions set up.

Following the active weather expected tonight through Wednesday
morning, will see mid-level flow gradually shift northwesterly and
surface flow shift northeasterly, which will usher in cooler and
comfortable temperatures as highs are only expected to reach the 70s
across much of Iowa. However, further south/southeast, a boundary
overhead with the area remaining in the warm and humid air will lead
to at least the potential for additional showers and storms to
develop late Wednesday afternoon through the evening. Will have to
closely monitor how conditions evolve through the day Wednesday. Any
redevelopment of showers and storms would pose primarily damaging
winds and heavy rain as the main threats again.

Thursday and beyond will be come with much quieter and cooler
weather over several days as high pressure sinks down, though some
low end chances for at least shower activity is not completely out
of the question. These details will be assessed in the coming
days.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 646 PM CDT Tue Jul 29 2025

VFR conditions are prevailing at the moment, but that is
expected to change as thunderstorms are beginning to develop
from near SLB to IKV to OOA. These may be isolated to scattered
and have PROB30 groups for this and/or as coverage is expected
to increase as storms arrive from the west later this evening.
Visibility and ceilings will lower into restrictions that will
more or less prevail as rounds of storms roll through later
tonight into Wednesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 10 PM CDT this evening through Wednesday
morning for IAZ004-005-015-023>025-033>037-044>050-057>062-
070>075-081>086-092>097.
Heat Advisory until 8 PM CDT this evening for IAZ057>062-
070>075-081>086-092>097.

&&

DISCUSSION...Bury
AVIATION...Ansorge
Hazardous weather outlook, Jul 29, 5:10 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
510 PM CDT Tue Jul 29 2025

IAZ006-007-016-017-025>028-036>039-048>050-302215-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-
510 PM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are expected this evening into Wednesday morning,
with severe storms possible. Damaging winds and heavy rainfall
are the main concerns with this activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are expected to continue through the
morning Wednesday, Isolated strong storms are possible, with
gusty winds and heavy rainfall the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and at times
Wednesday.

IAZ057>062-070>075-081>086-092>097-302215-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
510 PM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Heat Advisory is in effect through this evening. A Flood Watch
is in effect through early Wednesday morning. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are expected this evening into Wednesday morning,
with severe storms possible, especially over southwestern Iowa.
Damaging winds and heavy rainfall are the main concerns with this
activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are expected to continue through the
morning Wednesday, with redevelopment possible over
southern/eastern Iowa by the afternoon to evening. A few isolated
severe storms are possible, with gusty winds and heavy rainfall
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and at times
Wednesday.

IAZ004-005-015-023-024-033>035-044>047-302215-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Boone-
510 PM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Flood Watch is in effect through early Wednesday morning.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are expected this evening into Wednesday morning,
with severe storms possible, mainly over central Iowa. Damaging
winds and heavy rainfall are the main concerns with this activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are expected to continue through the
morning Wednesday. Isolated strong storms are possible, with
gusty winds and heavy rainfall the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and at times
Wednesday.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:45 PM CDTRiver Flood WatchDMXPoweshiek, Tama14 hr
Jul 29, 8:45 PM CDTRiver Flood WatchDMXBlack Hawk3 days
Jul 29, 8:45 PM CDTRiver Flood WatchDMXMarshall4 days
Jul 29, 8:45 PM CDTRiver Flood WatchDMXBlack Hawk38 hr
Jul 29, 8:46 PM CDTRiver Flood WatchDMXCerro Gordo, Floyd, Worth7 hr
Jul 29, 9:16 PM CDTSpecial Weather StatementDMXWorth44 min
Jul 29, 9:46 PM CDTRiver Flood WatchDMXPolk12 hr
Jul 29, 10:24 PM CDTSpecial Weather StatementDMXDallas, Polk36 min
Jul 30, 12:13 AM CDTSevere Thunderstorm WarningDMXGrundy, Marshall, Tama47 min
Jul 30, 12:45 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford, Greene, Guthrie45 min
Jul 30, 1:07 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama53 min
Jul 30, 1:16 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Dallas, Greene, Guthrie, Webster44 min
Jul 30, 1:25 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Dallas, Guthrie46 min
Jul 30, 1:46 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Hamilton, Polk and 1 more59 min
Jul 30, 2:47 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story43 min
Jul 30, 3:59 AM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth3 days
Jul 30, 10:12 AM CDTRiver Flood WarningDMXPolk5 days
Jul 30, 10:21 AM CDTRiver Flood WatchDMXHamilton, Humboldt, Webster4 days
Jul 30, 10:21 AM CDTRiver Flood WatchDMXHumboldt69 hr
Jul 30, 10:21 AM CDTRiver Flood WatchDMXHumboldt, Kossuth25 hr
Jul 30, 10:26 AM CDTRiver Flood WatchDMXDallas20 hr
Jul 30, 10:39 AM CDTRiver Flood WarningDMXPoweshiek, Tama4 days
Jul 30, 11:28 AM CDTRiver Flood WatchDMXFranklin, Wright62 hr
Jul 30, 1:26 PM CDTRiver Flood WarningDMXMarion, Polk, Warren5 days

Nearby

River Flood Warnings in Iowa, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.